Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 66, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 5, 2005, 4:37 PM EDT for Surry County, North Carolina. It was in force for 40 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2005, 4:37 PM EDT (20:37 UTC)
- Expired
- Jul 5, 2005, 5:17 PM EDT
- In force
- 40 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Surry County, NC
The radar
The Roanoke radar (KFCX), 74 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 4:50 PM EDT | TSTM WND DMG | 2 W Pine Ridge, NC | TREES DOWN ON I-77 |
| Jul 5, 4:51 PM EDT | TSTM WND DMG | 3 Nw Pine Ridge, NC | TREES DOWN AT WEIGH STATION ON I-77 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 987 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 052037
SVRRNK
NCC171-052115-
/O.NEW.KRNK.SV.W.0066.050705T2037Z-050705T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT TUE JUL 5 2005
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
* UNTIL 515 PM EDT
* AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM BOTTOM TO 4 MILES NORTHEAST OF
MOUNTAIN PARK TO 3 MILES WEST OF MOUNTAIN PARK...AND MOVING EAST AT
15 MPH.
* LOCATIONS IMPACTED INCLUDE...
BOTTOM...
PINE RIDGE...
TOAST...
MOUNT AIRY...
FLAT ROCK...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3656 8085 3641 8090 3635 8087 3634 8062
3647 8044 3652 8047
$$
WP2 follow-up statements
000
WWUS51 KRNK 052055
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
454 PM EDT TUE JUL 5 2005
NCC171-052115-
/O.CON.KRNK.SV.W.0066.000000T0000Z-050705T2115Z/
SURRY NC-
454 PM EDT TUE JUL 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM EDT FOR SURRY
COUNTY...
AT 452 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM TOAST TO DOBSON TO
CRUTCHFIELD...OR ALONG A LINE EXTENDING FROM MOUNT AIRY TO DOBSON TO
ELKIN...MOVING EAST AT 15 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WHITE PLAINS...WESTFIELD AND MOUNT AIRY BY 500 PM EDT
FLAT ROCK AND CRUTCHFIELD BY 505 PM EDT
ARARAT...WOODVILLE AND LEVEL CROSS BY 515 PM EDT
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3656 8085 3641 8090 3635 8087 3626 8074
3633 8057 3647 8044 3654 8046 3655 8060
$$
WP000
WWUS51 KRNK 052117
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT TUE JUL 5 2005
NCC171-052127-
/O.EXP.KRNK.SV.W.0066.000000T0000Z-050705T2115Z/
SURRY NC-
517 PM EDT TUE JUL 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR SURRY COUNTY EXPIRED AT 515 PM
EDT...
THE LINE OF SEVERE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE
LIMITS...AND THEREFORE THE WARNING WAS ALLOWED TO EXPIRE.
HOWEVER...INTENSE CLOUD TO GROUND LIGHTNING...HEAVY RAIN AND GUSTY
WINDS WILL PERSIST ACROSS THE SOUTHEASTERN SECTIONS OF THE COUNTY
THROUGH 545 PM.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3656 8085 3641 8090 3635 8087 3626 8074
3633 8057 3647 8044 3654 8046 3655 8060
$$
WPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 5, 3:00 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EDT TUE JUL 5 2005 .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... APPROACHING COLD FRONT WILL LOSE SPPT AS IT MOVES CLOSER TO THE RGN THIS EVENING WHILE LEE TROF OVER ERN HALF OF VA WILL BECOME THE FOCUS FOR CONVECTION. AS LEE TROF TO THE EAST STRENGTHENS...TIGHTENING PRES GRADIENT OVER THE REGION WILL PULL DRIER AND MORE STABLE AIR IN OVERNIGHT. DEEPER LOW LVL MOISTR AND NW FLOW IN THE FAR WEST COULD STILL RESULT IN SOME LIGHT SHOWERS IN THAT AREA...BUT THE REMAINDER OF THE FA IS EXPECTED TO REMAIN DRY THRU THE DAY WED. && .LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)... EXTENDED ISC GRIDS WERE BASED ON HPC WHICH WAS SIMILAR TO THE 00Z/05 ECMWF WITH THE EXCEPTION OF THE TROPICAL SYSTEMS. FCST BEYOND THURSDAY IS HIGHLY DEPENDANT ON THE EVENTUAL TRACK AND SPEED OF TROPICAL SYSTEMS. PLAYED GRIDS CLOSE TO CURRENT TPC TRACK. LOWERED DEW POINTS AND CUT LOW TEMPERATURES WEDNESDAY NIGHT. LARGE DIFFERENCE IN GUID ESP WITH THURSDAY MAX TEMPERATURES...WENT SIMILAR TO ENSEMBLE MOS. GFS IS MUCH QUICKER THAN NAM ANH TCP WITH TRACK OF CINDY. ELECTED TO RAISE POPS ON THURSDAY. CENTER TRACKS NORTH THROUGH AL INTO NE TN BY FRI MORNING. THIS SHOULD SPREAD ASSOCIATED PRECIPITATION NORTHEAST OF THE CENTER INTO THE REGION. KEPT IT UNSETTLED INTO FRIDAY. MADE MINOR ADJUSTMENTS SATURDAY INTO TUESDAY. && .AVIATION... CU DECK WILL CREATE MVFR CIGS AT TIMES THIS AFTN ALONG WITH SOME MVFR HAZE EAST OF THE MTNS. SCTD SHOWERS AND TSTMS WILL CONTINUE TO BECOME MORE NUMEROUS THIS AFTN AHEAD OF COLD FRONT...BUT FOCUS WILL SHIFT TOWARD THE COAST THIS EVE. DRIER AIR AND A LIGHT WLY BREEZE COMING IN TNGT AND TMRW BEHIND FNT WILL LIMIT OVRNGT FOG AND RESULT IN MORE VFR CONDS THAN WE HAVE SEEN THE PAST FEW MORNINGS. MVFR CIGS/VSBYS MOST LIKELY AT BLF. WED WILL REMAIN DRY WITH VERY ISOLATED SHOWERS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && JS/KK/JS
Hazardous weather outlook, Jul 5, 5:52 AM EDT, 10 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 552 AM EDT TUE JUL 5 2005 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-060930- ALLEGHANY NC-ALLEGHANY VA-AMHERST-APPOMATTOX-ASHE-BATH-BEDFORD-BLAND- BOTETOURT-BUCKINGHAM-CAMPBELL-CARROLL-CASWELL-CHARLOTTE-CRAIG-FLOYD- FRANKLIN-GILES-GRAYSON-GREENBRIER-HALIFAX-HENRY-MERCER-MONROE- MONTGOMERY-PATRICK-PITTSYLVANIA-PULASKI-ROANOKE-ROCKBRIDGE- ROCKINGHAM-SMYTH-STOKES-SUMMERS-SURRY-TAZEWELL-WATAUGA-WILKES-WYTHE- YADKIN- 552 AM EDT TUE JUL 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA... NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA AND NORTH CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH THE AREA THIS EVENING. SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS LATE THIS AFTERNOON AND INTO THIS EVENING WEST OF THE BLUE RIDGE MOUNTAINS...AND SCATTERED THUNDERSTORMS ARE EXPECTED IN THE FOOTHILLS AND PIEDMONT. BECAUSE OF ABUNDANT MOISTURE AHEAD OF THIS FRONT...THESE STORMS MAY PRODUCE LOCALLY VERY HEAVY DOWNPOURS OF 1 TO 2 INCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY REMNANTS OF NEWLY FORMED TROPICAL STORM CINDY IN THE GULF OF MEXICO ARE FORECAST TO TRACK INTO THE TENNESSEE VALLEY BY FRIDAY MORNING. OUR REGION COULD BEGIN TO SEE SOME EFFECT FROM THE TROPICAL MOISTURE AS EARLY AS THURSDAY NIGHT...PARTICULARLY THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ
In the hours before
Special weather statement, Jul 5, 3:30 PM EDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 330 PM EDT TUE JUL 5 2005 VAZ033-043-044-052005- FRANKLIN-HENRY-PITTSYLVANIA- 330 PM EDT TUE JUL 5 2005 A THUNDERSTORM WITH WIND GUSTS TO 40 MPH WILL AFFECT LOCATIONS BETWEEN SNOW CREEK AND LEATHERWOOD. THIS STORM WILL ALSO AFFECT MOUNTAIN VALLEY...SWANSONVILLE AND CALLANDS. MOVE INDOORS AND STAY AWAY FROM WINDOWS IF YOU ARE IN THE PATH OF THIS STORM. 05
Special weather statement, Jul 5, 4:03 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 403 PM EDT TUE JUL 5 2005 VAZ044-052038- PITTSYLVANIA- 403 PM EDT TUE JUL 5 2005 A STRONG THUNDERSTORM WITH WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING WILL AFFECT DRY FORK...BLAIRS...KEELING AND OTHER LOCATIONS BETWEEN DANVILLE AND CHATHAM THROUGH 445 PM. MOVE INDOORS AND STAY AWAY FROM WINDOWS IF YOU ARE IN THE PATH OF THIS STORM. 05
Special weather statement, Jul 5, 4:11 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 411 PM EDT TUE JUL 5 2005 NCZ002-019-052055- ALLEGHANY NC-WILKES- 411 PM EDT TUE JUL 5 2005 SCATTERED THUNDERSTORMS WITH WIND GUSTS TO 45 MPH AND POSSIBLY SMALL HAIL WILL AFFECT LOCATIONS BETWEEN WILKESBORO AND SPARTA THROUGH 500 PM. THE STRONGEST STORMS WILL PUSH ACROSS ALLEGHANY COUNTY...WITH SPARTA AND WHITEHEAD SEEING THE STRONGER WINDS. THESE WINDS COULD DOWN SMALL LIMBS. MOVE INDOORS IF YOU ARE IN THE PATH OF THESE STORMS. 05
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.